Massachusetts, 2003

Hail and Damaging Winds in Massachusetts, June 27, 2003

June 27, 2003 · NWS BOX · 3 events in 1 county or zone

A severe thunderstorm downed trees in Ipswich. A second severe storm dropped dime sized hail in Beverly and downed one tree and several large tree limbs.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A severe thunderstorm downed trees in Ipswich. A second severe storm dropped dime sized hail in Beverly and downed one tree and several large tree limbs.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jun 27, 2:05 PM EST, 29 minutes earlier.

Area forecast discussion, Jun 27, 2:05 PM EST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
305 PM EDT FRI JUN 27 2003

NEAR/SHORT TERM...SEVERE TSTM WATCH OUT FOR NORTHEAST THIRD OF
COUNTY WARNING AREA ATTM. SOME CONVECTION HAS INITIATED IN
PORTIONS OF THE AREA. BOUNDARY AHEAD OF COLD FRONT PROVIDING TRIGGER
FOR SOME OF THIS CONVECTION...COLD FRONT ITSELF EXPECTED TO CROSS
THROUGH THE CWA THIS EVENING. AS A RESULT WILL CONTINUE CHANCE POPS
INTO THIS EVENING FOR MUCH OF THE AREA.

DRY AND MORE COMFORTABLE CONDITIONS ARE ANTICIPATED FOR SATURDAY
WITH SURFACE HIGH PRESSURE BUILDING INTO THE AREA.

MARINE...POTENTIAL FOR SCATTERED TSTMS THIS EVENING...OTHERWISE
WINDS AND SEAS EXPECTED TO REMAIN LIGHT.

AVIATION...HAVE TIMED POTENTIAL FOR SCATTERED THUNDERSTORMS THROUGH
23Z BDL BAF...TO 04Z ACK HYA.  WITH COLD FRONTAL PASSAGE THIS
EVENING WIND SHIFT TO THE NORTHWEST ALSO EXPECTED WITH CEILINGS
IMVPROVING TO VFR ACROSS MOST OF THE AREA.

LONG TERM...TWO PROBLEMS SETTING UP FOR LATE IN THE WEEKEND.  THE
FROPA THIS EVE WILL TEND TO STALL FROM NOVA SCOTIA TO THE VA CAPES...
THEN MOVE NORTH SAT NIGHT AND SUN.  AT THE SAME TIME A COLD FRONT
WILL MOVE INTO THE ST LWRNCE VALLEY...SAT EVE AND SUNDAY...THEN
MOVE THRU NEW ENG SUN NIGHT AND MONDAY.  HIGH BUILDS IN FOR MID
WEEK...THEN OFF THE COAST FOR LATE IN THE WEEK.

WINDS WILL STAY LIGHT.  TEMPERATURES INDICATED TO BE NOT QUITE AS
WARM NEXT WEEK...AT LEAST UNTIL LATE IN THE WEEK.

.BOX...
CT...NONE.
MA...NONE.
RI...NONE.
NH...NONE.
MARINE...NONE.

SHORT TERM...NMB
Hazardous weather outlook, Jun 27, 5:30 AM EST, 9 hours 4 minutes before
CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-281030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
630 AM EDT FRI JUN 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST NEW HAMPSHIRE...
MASSACHUSETTS EAST OF BERKSHIRE COUNTY...NORTHEAST CONNECTICUT AND
RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT...

A STRONG COLD FRONT WILL PUSH INTO THE REGION THIS AFTERNOON.  A
LINE OF SHOWERS AND THUNDERSTORMS WILL DEVELOP AHEAD AND ALONG THE
FRONT.  THE THUNDERSTORMS WILL PUSH INTO WESTERN AREAS FROM KEENE TO
SPRINGFIELD AND HARTFORD BY 2 PM...PROGRESSING EAST TO NEAR
MANCHESTER...WORCESTER AND WOONSOCKET BY 4 PM...THEN TO THE BOSTON
AND PROVIDENCE AREAS BY 5 PM.  SOME OF THESE THUNDERSTORMS COULD
PRODUCE STRONG WINDS...HAIL AND HEAVY DOWNPOURS.

THE COLD FRONT WILL SWEEP OFF THE COAST TONIGHT...WITH THE SHOWERS
AND THUNDERSTORMS ENDING BY AROUND MIDNIGHT.  COOLER AND DRIER AIR
WILL PUSH INTO THE REGION ON SATURDAY.

.DAYS TWO THROUGH SEVEN...

THE NEXT THREAT OF SHOWERS WILL WORK UP THE EASTERN SEABOARD FROM
THE MID ATLANTIC STATES ON SUNDAY AFTERNOON INTO SUNDAY NIGHT.  THE
MAIN THREAT OF SHOWERS WILL OCCUR ACROSS CENTRAL AND WESTERN NEW
ENGLAND.

ANOTHER COLD FRONT WILL APPROACH THE REGION FROM THE WEST ON
MONDAY...WITH MORE SCATTERED SHOWERS AND THUNDERSTORMS.

.SPOTTER CALL TO ACTION STATEMENT...

AMATEUR RADIO OPERATORS AND OTHER SKYWARN SPOTTERS SHOULD MONITOR
THIS AFTERNOON AND EVENINGS WEATHER SITUATION FOR THE POSSIBLE
DEVELOPMENT OF SEVERE THUNDERSTORMS.  PLEASE RELAY ANY REPORTS TO
THE NATIONAL WEATHER SERVICE.

FOR WATCH/WARNING/ADVISORY THRESHOLDS, PLEASE REFER TO THE FOLLOWING
LINK (ALL LOWER CASE):
HTTP://WWW.ERH.NOAA.GOV/ER/BOX/WARNINGCRITERIA.SHTML .

VALLIER-TALBOT

In the hours before

Special weather statement, Jun 27, 9:59 AM EST, 4 hours 35 minutes before
CTZ002>004-MAZ002>019-026-NHZ011-012-015-RIZ001>005-272200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
1059 AM EDT FRI JUN 27 2003

...A FEW SEVERE THUNDERSTORMS POSSIBLE ACROSS SOUTHERN NEW ENGLAND
THIS AFTERNOON INTO THE EARLY EVENING...

A FEW THUNDERSTORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 60
MPH AND DIME SIZE HAIL IN NORTHERN CONNECTICUT AND SOUTHWEST NEW
HAMPSHIRE THIS AFTERNOON INTO THE EARLY EVENING.  THIS WILL ALSO BE
POSSIBLE IN WESTERN...CENTRAL...AND NORTHEAST MASSACHUSETTS.
THE MOST LIKELY TIME FOR THESE THUNDERSTORMS WILL BE BETWEEN 2 PM
AND 8 PM.

A COLD FRONT IN EASTERN NEW YORK STATE WILL MOVE ACROSS OUR REGION
THIS AFTERNOON AND EVENING.  MEANWHILE...WARM HUMID AIR OVER NEW
ENGLAND WILL BE FURTHER HEATED BY THE SUN.  THE COMBINATION OF THE
SOLAR HEATING AND THE COLD FRONT WILL RESULT IN SCATTERED
THUNDERSTORMS.

AMATEUR RADIO AND OTHER SPOTTERS ARE REQUESTED TO CLOSELY MONITOR
THIS SITUATION. SKYWARN ACTIVIATION MAY BE REQUIRED AFTER 2 PM.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
THE LATEST INFORMATION ON THIS DEVELOPING WEATHER SITUATION.

FRANK
Special weather statement, Jun 27, 2:12 PM EST, 22 minutes before
MAZ005>007-014-272015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
312 PM EDT FRI JUN 27 2003

AT 307 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A BAND
OF STRONG THUNDERSTORMS WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO
50 MPH AND SMALL HAIL...MOVING NORTHEASTWARD THROUGH EASTERN
MIDDLESEX AND ESSEX COUNTIES AT 20 MPH.  THE THUNDERSTORMS WILL BE
NEAR...SALISBURY AND ROWLEY AROUND 320 PM...MELROSE AROUND 325
PM...SAUGUS AND DANVERS AROUND 335 PM...PEABODY AROUND 340
PM...WENHAM...LYNN AND IPSWICH AROUND 350 PM...AND HAMILTON AROUND
355 PM.  BRIEF BUT VERY HEAVY DOWNPOURS AND DANGEROUS LIGHTNING WILL
ACCOMPANY THESE STORMS.

JACKSON
THOMPSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Essex

When
June 27, 2:34 PM EST
Where
Essex County, Ipswich
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.683, -70.833

Hail, Essex

When
June 27, 3:05 PM EST
Where
Essex County, Beverly
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.550, -70.867

Thunderstorm Wind, Essex

When
June 27, 3:10 PM EST
Where
Essex County, Beverly
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
42.550, -70.867

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2003Every state in 2003This day in weather historyWarnings in Massachusetts, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5360133, 5360135, 5360134.